Thunderstorm Wind, Rutland
- When
- June 13, 9:00 PM EST
- Where
- Rutland County, Benson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.720, -73.320
Tree and branches down on utility lines.
A cold front moved across New York into western Vermont during the late evening hours of June 13th. Very marginal instability but strong winds aloft delivered scattered thunderstorms with isolated wind damage in the form of downed trees, limbs and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moved across New York into western Vermont during the late evening hours of June 13th. Very marginal instability but strong winds aloft delivered scattered thunderstorms with isolated wind damage in the form of downed trees, limbs and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 13, 6:43 PM EST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 743 PM EDT Wed Jun 13 2018 .SYNOPSIS... Showers and thunderstorms are expected across the North Country tonight as a strong upper level trough and cold front move through the region. Some thunderstorms could be strong to severe and produce wind gusts of 40 to 60 mph with the main threat for these stronger gusts between 5 PM and midnight. Showers will continue to linger across the region into Thursday before gradually tapering off as drier air filters into the region. This will help keep temperatures below normal on Thursday but temperatures will begin to moderate back to near normal values heading into the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 730 PM EDT Wednesday...A line of showers and thunderstorms continues across northern New York from a line extending from Canton down to Harrisville and further southwest into New York. The line of thunderstorms for the northern half of Saint Lawrence County has fizzled out as the lake of instability caused a gradual weakening trend with just some light to moderate rain accompanied by isolated thunderstorms. CAPE values across the North Country have already begun to diminish with the loss of daytime heating although DCAPE values remain close to 1000 J/kg. These thunderstorms are expected to diminish in intensity heading into the evening hours as the atmosphere continues to destabilize. A severe thunderstorm watch is in effect for Saint Lawrence, Franklin, Essex and Clinton counties in New York until 9 PM as thunderstorms are expected to drop below severe intensity. The Champlain Valley and southern Vermont looks to get in on the thunderstorm action around 9 PM but thunderstorms should be sub severe although a few wind gusts upwards to 40 mpg could be seen with collapsing thunderstorms. We will continue to monitor the potential for severe thunderstorms through the evening hours. Previous Discussion...Water vapory imagery this afternoon shows an impressive jet streak rounding the base of an upper level trough over the Great Lakes Region. At the same time, a surface cold front is moving over the same region at a quick pace thanks in large part to a strong low to mid-level jet. As this jet streak continues to round the base of the trough through the afternoon hours, the trough will become negatively tilted. As this happens, portions of northern New York and the Saint Lawrence Valley will be under the area of greatest upper level diffluence which will help increase thunderstorm coverage and intensity. It looks like the thunderstorms will initially be limited in coverage but as moisture out of cold front continues to advect northward, storm coverage should gradually increase. Guidance suggests that these cells will eventually morph into a linear segment (MCS) that may have QLCS features in it. Should this happen, small and short lived bowling segments could produce some isolated wind gusts. As it stands now, CAPE values have gradually been increasing to 400 to 1200 J/kg across the forecast area with the highest values across northern New York. However, not much more destabilization is expected as cloud cover have since built across the region. Shear Values from both 0-3 km and 0-6 km are 30 knots or greater and will only increase through the remainder of the afternoon which will help any thunderstorms that develop to become slightly better organized. Looking at the high-res guidance, there is great clustering in thunderstorms moving into the Saint Lawrence Valley between 5 and 7 PM, quickly move eastward into the Champlain Valley between 7 and 9 PM and out of the state by around midnight. Gusty winds are expected behind the FROPA this evening as the pressure gradient tightens in response to quick pressure rises on the back side of the front. The strongest winds will likely be observed across northern New York where winds of 25 to 35 mph winds can be expected through Thursday morning while much of Vermont will see winds in the 10 to 25 mph range. These winds will diminish late Thursday morning as the pressure gradient begins to relax. Rain showers are expected to continue through Thursday evening with northern New York and northern Vermont having the highest likelihood of showers. By Thursday night, it looks like weak surface high pressure will build into the North Country and bring a period of quieter weather and clearer skies. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... As of 314 PM EDT Wednesday...Quiet weather returns for the end of the work week with PoPs nil and sunny to mostly sunny skies expected as high pressure begins to build back into the region. Upper trough will still be influencing our temperatures as it swings south of the region through the day with the 925-850mb flow northerly, and 850mb temps only rising to around +10C. With limited moisture in the low levels, steepening lapse rates will support highs just a few degrees below normal in the low/mid 70s, and a few wind gusts in the 10-20 mph range. Surface high pressure builds overhead Friday night with skies clearing, winds abating, and lows right around normal ranging from the upper 40s to mid 50s. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... As of 314 PM EDT Wednesday...Overall pattern for the weekend into early next week will be a changeable one where a building upper ridge over the central CONUS will bring hot and humid conditions to the Northeast Saturday and Sunday, followed by a cold front passage Sunday night into Monday, and a return of more seasonal temperatures and humidity Tuesday and Wednesday. The best chance for precipitation will be Sunday afternoon through Monday where models generally agree that a cold front will drop out of southern Canada into the forecast area. Some differences in timing between the GFS/CMC and ECMWF where the ECMWF is slower to push the front through, carrying more precipitation through Monday, while the GFS and CMC are faster on the front-end showing the potential for showers and thunderstorms Sunday afternoon. Feel the highest confidence for activity will be Sunday night where I've highlighted likely showers and thunderstorms, and while not mentioned explicitly in the forecast, the potential for heavy rain will exist with progged PWATs up to 2". For temps and humidity, the most uncomfortable day will be Sunday with highs well into the mid/upper 80s and dewpoints climbing into the upper 60s. Sunday night looks just awful for sleeping with no change in dewpoints from earlier in the day, and temps only falling into mid/upper 60s. Muggy and humid for sure, so if you haven't broken out the a/c yet, this weekend might be the time to do so. Following the frontal passage, whenever that happens on Monday, temps/humidity will return to more comfortable levels with highs in the 70s, lows in the 50s and dewpoints below 60. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... Through 00Z Friday...A line of showers and thunderstorms continues to move across northern New York this evening and will move into Vermont around 02Z. Have added prevailing TS to all terminals in VT and NY and have timed them based on current storm location and track. Gusty winds will move in behind the front in NY tonight with 20 to 30 kt gusts possible until mid morning on Thursday. Mostly have MVFR conditions continuing through the forecast period with pockets of IFR for SLK during the afternoon hours on Thursday. Outlook... Thursday Night: Mainly VFR, with areas MVFR possible. Chance SHRA. Friday: VFR. NO SIG WX. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. Slight chance SHRA. Sunday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance TSRA. Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA, Chance TSRA. Monday: Mainly VFR, with local IFR possible. Chance SHRA, Slight chance TSRA. && .MARINE... Southerly winds will continue to increase to 15 to 30 kts through the later afternoon hours before diminishing during the later evening. These winds will peak in intensity between 5 and 8 PM and will drop below 25 kts around 9 or 10 PM. There will be increased chop across the lake, especially across locations that have southerly facing aspects like Cumberland and Burlington Bays. Mariners are advised to take caution if recreating out on the lake this afternoon and evening. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Clay NEAR TERM...Clay SHORT TERM...Lahiff LONG TERM...Lahiff AVIATION...Clay MARINE...Clay
Hazardous Weather Outlook National Weather Service Burlington VT 520 AM EDT Wed Jun 13 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-140930- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 520 AM EDT Wed Jun 13 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. The threat for strong and gusty winds associated with thunderstorms will increase later today and this evening across portions of northern New York as a strong cold front moves into the region. At this time showers and thunderstorms are expected to form across southeast Ontario Province late this afternoon and move quickly eastward into the Saint Lawrence Valley and northern Adirondacks between 500 pm and 1000 pm. While thunderstorms are not expected to be widespread...any of the storms will be moving rather quickly and will have the potential to produce wind gusts in the 40 to 60 mph range. Winds of this magnitude can knock trees and power lines down...which could lead to power outages and property damage. The thunderstorms are expected to weaken as they move into the Champlain Valley and remainder of Vermont later tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
557 PM EDT WED JUN 13 2018
NYZ026-029-087-132300-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
557 PM EDT WED JUN 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL
ST. LAWRENCE COUNTY...
At 556 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 23 miles north of Ogdensburg to 10 miles
northwest of Wellesley Island State Park. Movement was east at 40
mph.
Winds in excess of 40 mph are possible with these storms, in
addition to brief heavy rainfall and dangerous cloud to ground
lightning.
Locations impacted include...
Potsdam, Massena, Gouverneur, Ogdensburg, Canton, Norfolk, Lisbon,
Louisville, De Kalb, Fowler, Colton, Morley, Massena International
Airport - Richards Field, Helena, Waddington, Richville, Hammond,
Madrid, Rensselaer Falls and Norwood.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.
LAT...LON 4445 7576 4445 7578 4451 7575 4485 7528
4496 7492 4497 7496 4499 7489 4497 7493
4497 7488 4500 7489 4501 7483 4499 7473
4495 7472 4495 7464 4488 7463 4416 7531
4439 7584
TIME...MOT...LOC 2156Z 282DEG 34KT 4503 7561 4443 7616
BanacosSpecial Weather Statement
National Weather Service Burlington VT
705 PM EDT WED JUN 13 2018
NYZ026-027-029-030-087-140000-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
705 PM EDT WED JUN 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...
At 703 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Regis to near Canton. Movement
was east at 35 mph.
Winds in excess of 30 mph are possible with these storms, in
addition to dangerous cloud-to-ground lightning.
Locations impacted include...
Potsdam, Canton, Norfolk, Moira, Bangor, Parishville, Fort Covington,
Bombay, Massena International Airport, Helena,
Burke, Brushton, Lawrenceville, Malone, Chateaugay, Norwood, Brasher
Falls, St. Regis, Lake Ozonia and Dickinson.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.
LAT...LON 4499 7434 4500 7403 4491 7401 4451 7441
4462 7519 4501 7477 4499 7474 4501 7467
TIME...MOT...LOC 2303Z 267DEG 30KT 4507 7463 4462 7512
BanacosSpecial Weather Statement
National Weather Service Burlington VT
752 PM EDT WED JUN 13 2018
NYZ026>031-140045-
Northern St. Lawrence-Eastern Clinton-Northern Franklin-Southeastern
St. Lawrence-Southern Franklin-Western Clinton-
752 PM EDT WED JUN 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CLINTON...
FRANKLIN AND NORTHEASTERN ST. LAWRENCE COUNTIES...
At 752 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Regis to near Lake Ozonia.
Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms, in
addition to brief heavy downpours and dangerous cloud-to-ground
lightning.
Locations impacted include...
Saranac, Moira, Altona, Bangor, Fort Covington, Bombay, Ellenburg
Depot, Bryants Mill, Lyon Mountain, Burke, Clayburg, Merrill,
Brushton, Lawrenceville, Malone, Churubusco, Debar Mountain, Jericho,
Chateaugay and Dannemora.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.
LAT...LON 4499 7434 4500 7363 4448 7366 4454 7473
4467 7471 4472 7461 4473 7471 4500 7468
TIME...MOT...LOC 2352Z 262DEG 34KT 4507 7458 4454 7463
BanacosSpecial Weather Statement
National Weather Service Burlington VT
816 PM EDT WED JUN 13 2018
NYZ028-030-031-034-035-140115-
Eastern Clinton-Southern Franklin-Western Essex-Eastern Essex-Western
Clinton-
816 PM EDT WED JUN 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLINTON...
SOUTHEASTERN FRANKLIN AND ESSEX COUNTIES...
At 815 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Madawaska to near Lake Durant
Campground. Movement was east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms, in addition to dangerous cloud-to-ground lightning.
Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Moriah,
Westport, Wilmington, Elizabethtown, Keene, Minerva, Newcomb,
Wawbeek, Schroon Lake, Keene Valley, Port Henry, Au Sable Forks,
Mount Marcy, Crown Point Center, Keeseville, Jay In Essex County and
North Elba.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.
LAT...LON 4454 7341 4380 7345 4375 7400 4376 7406
4379 7405 4381 7408 4381 7412 4383 7415
4382 7419 4381 7421 4392 7434 4397 7426
4412 7428 4411 7445 4459 7438
TIME...MOT...LOC 0015Z 273DEG 35KT 4454 7429 4388 7438
BanacosSpecial Weather Statement
National Weather Service Burlington VT
909 PM EDT WED JUN 13 2018
NYZ034-035-VTZ009-011-018-140215-
Western Essex-Eastern Essex-Western Rutland-Western Addison-Eastern
Addison-
909 PM EDT WED JUN 13 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ESSEX...ADDISON AND
NORTHWESTERN RUTLAND COUNTIES...
At 908 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Moriah to near Indian Lake. Movement
was east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms, in addition to dangerous cloud-to-ground lightning.
Locations impacted include...
Middlebury, Vergennes, Moriah, Crown Point, Westport, Elizabethtown,
Minerva, Newcomb, Cornwall, Sudbury, Weybridge, Salisbury, Schroon
Lake, Orwell, Benson, Whiting, New Haven, Port Henry, Addison and
Shoreham.
If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.
LAT...LON 4377 7335 4381 7340 4374 7406 4380 7405
4381 7412 4383 7415 4381 7421 4392 7434
4397 7426 4401 7426 4413 7414 4414 7409
4417 7410 4426 7401 4420 7298 4381 7300
4380 7302 4374 7300 4368 7341
TIME...MOT...LOC 0108Z 288DEG 33KT 4404 7358 4372 7422
BanacosThe Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree and branches down on utility lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750344.